Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An experimental investigation of the normality of irrational algebraic numbers

Authors: Johan Sejr Brinch Nielsen and Jakob Grue Simonsen
Journal: Math. Comp. 82 (2013), 1837-1858
MSC (2010): Primary 11-04, 11Y60, 65-04, 65-05
Published electronically: March 20, 2013
Supplement: Table supplement to this article.
MathSciNet review: 3042587
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the distribution of digits of large prefixes of the expansion of irrational algebraic numbers to different bases.

We compute $ 2\cdot 3^{18}$ bits of the binary expansions (corresponding to $ 2.33 \cdot 10^8$ decimals) of the 39 least Pisot-Vijayaraghavan numbers, the 47 least known Salem numbers, the least 20 square roots of positive integers that are not perfect squares, and 15 randomly generated algebraic irrationals. We employ these to compute the generalized serial statistics (roughly, the variant of the $ \chi ^2$-statistic apt for distribution of sequences of characters) of the distributions of digit blocks for each number to bases 2, 3, 5, 7 and 10, as well as the maximum relative frequency deviation from perfect equidistribution. We use the two statistics to perform tests at significance level $ \alpha = 0.05$, respectively, maximum deviation threshold $ \alpha = 0.05$.

Our results suggest that if Borel's conjecture--that all irrational algebraic numbers are normal--is true, then it may have an empirical base: The distribution of digits in algebraic numbers appears close to equidistribution for large prefixes of their expansion. Of the 121 algebraic numbers studied, all numbers passed the maximum relative frequency deviation test in all considered bases for digit block sizes 1, 2, 3, and 4; furthermore, 92 numbers passed all tests up to block size $ 4$ in all bases considered.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11-04, 11Y60, 65-04, 65-05

Retrieve articles in all journals with MSC (2010): 11-04, 11Y60, 65-04, 65-05

Additional Information

Johan Sejr Brinch Nielsen
Affiliation: FYS-NEXMAP, DTU Physics, Technical University of Denmark, Building 307, DK-2800 Kgs. Lyngby, Denmark

Jakob Grue Simonsen
Affiliation: Department of Computer Science, University of Copenhagen (DIKU), Njalsgade 126–128, DK-2300 Copenhagen S Denmark

Received by editor(s): May 4, 2011
Received by editor(s) in revised form: November 18, 2011
Published electronically: March 20, 2013